A Mix of Medicines That Can Be Lethal — (New York Times)

To view original article click here

New York Times

By JANE E. BRODY

Published: February 27, 2007

The death of Libby Zion, an 18-year-old college student, in a New York hospital on March 5, 1984, led to a highly publicized court battle and created a cause célèbre over the lack of supervision of inexperienced and overworked young doctors. But only much later did experts zero in on the preventable disorder that apparently led to Ms. Zion’s death: a form of drug poisoning called serotonin syndrome.

Ms. Zion, who went to the hospital with a fever of 103.5, had been taking a prescribed antidepressant, phenelzine (Nardil). The combination of phenelzine and the narcotic painkiller meperidine (Demerol) given to her at the hospital could raise the level of circulating serotonin to dangerous levels. When she became agitated, a symptom of serotonin toxicity, and tried to pull out her intravenous tubes, she was restrained, and the resulting muscular tension is believed to have sent her fever soaring to lethal heights.

Now, with the enormous rise in the use of serotonin-enhancing antidepressants, often taken in combination with other drugs that also raise serotonin levels, emergency medicine specialists are trying to educate doctors and patients about this not-so-rare and potentially life-threatening disorder. In March 2005, two such specialists, Dr. Edward W. Boyer and Dr. Michael Shannon of Children’s Hospital Boston, noted that more than 85 percent of doctors were “unaware of the serotonin syndrome as a clinical diagnosis.”

In their review in The New England Journal of Medicine, Dr. Boyer and Dr. Shannon cited a report based on calls to poison control centers around the country in 2002 showing 7,349 cases of serotonin toxicity and 93 deaths. (In 2005, the last year for which statistics are available, 118 deaths were reported.)

The experts fear that failure to recognize serotonin syndrome in its mild or early stages can result in improper treatment and an abrupt worsening of the condition, leading to severe illness or death. Even more important, in hopes of preventing it, they want doctors ­ and patients ­ to know just what drugs and drug combinations can cause serotonin poisoning.

A Diagnostic Challenge

Serotonin syndrome was first described in medical literature in 1959 in a patient with tuberculosis who was treated with meperidine. But it wasn’t given its current name until 1982.

Recognizing the early signs is tricky because it has varying symptoms that can be easily confused with less serious conditions, including tremor, diarrhea, high blood pressure, anxiety and agitation. The examining physician may regard early symptoms as inconsequential and may not think to relate them to drug therapy, Dr. Boyer and Dr. Shannon noted.

In its classic form, serotonin syndrome involves three categories of symptoms:

¶Cognitive-behavioral symptoms like confusion, disorientation, agitation, irritability, unresponsiveness and anxiety.

¶Neuromuscular symptoms like muscle spasms, exaggerated reflexes, muscular rigidity, tremors, loss of coordination and shivering.

¶Autonomic nervous system symptoms like fever, profuse sweating, rapid heart rate, raised blood pressure and dilated pupils.

Widespread ignorance of the syndrome is another diagnostic impediment. But even when doctors know about it, the strict diagnostic criteria may rule out “what are now recognized as mild, early or subacute stages of the disorder,” Dr. Boyer and Dr. Shannon wrote.

Perhaps adding to the diagnostic challenge is the fact that a huge number of drugs ­ prescription, over the counter, recreational and herbal ­ can trigger the syndrome. In addition to selective serotonin reuptake inhibitors like Zoloft, Prozac and Paxil and serotonin/norepinephrine reuptake inhibitors like Effexor, the list includes tricyclic antidepressants and MAOIs (for monoamine oxidase inhibitors); narcotic painkillers like fentanyl and tramadol; over-the-counter cough and cold remedies containing dextromethorphan; the anticonvulsant valproate; triptans like Imitrex used to treat and prevent migraines; the antibiotic Zyvox (linezolide); antinausea drugs; the anti- Parkinson’s drug L-dopa; the weight-loss drug Meridia (sibutramine); lithium; the dietary supplements tryptophan, St. John’s wort and ginseng; and several drugs of abuse, including ecstasy, LSD, amphetamines, the hallucinogens foxy methoxy and Syrian rue.

Although serotonin poisoning can be caused by an antidepressant overdose, it more often results from a combination of an S.S.R.I. or MAOI with another serotonin-raising substance. Patients at particular risk, some experts say, are those taking combinations of antidepressant and antipsychotic drugs sometimes prescribed to treat resistant depression. All it may take is a small dose of another serotonin-inducing drug to cause the syndrome.

One patient, a 45-year-old Bostonian, had been taking four drugs to treat depression when he had surgery on an ankle last December. He developed several classic signs of serotonin syndrome while in the recovery room, where he had been given fentanyl when the anesthetic wore off.

As described by his wife, he suddenly developed tremors and violent shaking and started cracking his teeth. He was moved to the intensive care unit, where he thrashed and flailed, was oblivious to those around him, and had to be restrained to keep from pulling out his tubes. Two weeks later, he was still in intensive care and still very confused, despite being taken off all medications that could have caused his symptoms.

Serotonin syndrome can occur at any age, including in the elderly, in newborns and even in dogs. Since 1998, the poison control center at the American Society for the Prevention of Cruelty to Animals has gotten more than a thousand reports of the ingestion of antidepressant medications by dogs, which can develop symptoms rapidly and die. The syndrome can also occur weeks after a serotonin-raising drug has been discontinued. Some drugs remain active in the body for weeks, and the MAOIs disable an enzyme involved in serotonin metabolism that does not recover until weeks after the drugs are stopped.

Prevention and Treatment

Most cases of serotonin syndrome are mild and resolved within 24 hours. But if the doctor fails to recognize them and prescribes either a larger dose of a serotonin enhancer or another serotonin-raising drug, the consequences can be rapid and severe.

Most important to preventing the syndrome is for patients to give each of their doctors a complete list of drugs they regularly take ­ including prescriptions, over-the-counter medication, dietary supplements and recreational drugs ­ before a doctor prescribes something new.

Indeed, if you are taking any of the drugs described above, you might ask whether a new prescription is safe. And when filling a new prescription, it’s not a bad idea to also ask the pharmacist whether the medication, or an over-the-counter remedy you are considering, is safe to combine with any other drugs you take.

Once the syndrome develops, the first step is to stop the offending drugs. It is crucial to seek immediate care, preferably in a hospital. Most cases require only treatment of symptoms like agitation, elevated blood pressure and body temperature, and a tincture of time.

More severe cases are treated with drugs that inhibit serotonin and chemical sedation. Dr. Boyer and Dr. Shannon cautioned against using physical restraints to control agitation because they could enforce isometric muscle contractions that cause a severe buildup of lactic acid and a life-threatening rise in body temperature.